Tennessee, 2012

Damaging Winds in Tennessee, August 10, 2012

August 10, 2012 · NWS MRX · 3 events in 3 counties and zones

Additional scattered thunderstorms developed on the next day as a frontal boundary lingered over the area. Most of the thunderstorms developed over southeast Tennessee and southwest North Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$19,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

Additional scattered thunderstorms developed on the next day as a frontal boundary lingered over the area. Most of the thunderstorms developed over southeast Tennessee and southwest North Carolina. A few of the storm produced damaging thunderstorm wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 10, 12:45 PM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Aug 10, 12:45 PM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
245 PM EDT FRI AUG 10 2012

.SHORT TERM (TONIGHT THROUGH SUNDAY NIGHT)...CURRENT SURFACE
ANALYSIS SHOWS A COLD FRONT GENERALLY ALONG THE CUMBERLAND PLATEAU/
MOUNTAIN RANGE...WITH A BROKEN LINE OF CONVECTION OCCURRING ALONG
IT. MODELS INDICATE THAT THIS COLD FRONT WILL SLOWLY DRIFT THROUGH
THE FORECAST AREA BEFORE MIDNIGHT...AS AN UNSEASONABLY STRONG UPPER-
LEVEL TROUGH AMPLIFIES OVER THE OHIO AND TN RIVER VALLEYS. THE AXIS
OF THIS UPPER-LEVEL TROUGH IS PROGGED TO STILL BE LINGERING OVER THE
FORECAST AREA ON SATURDAY...BUT MODEL SOUNDINGS INDICATE A DRY AIR
MASS BEHIND THE FRONT WITH A MID-LEVEL STABLE LAYER THAT SHOULD
INHIBIT ANY CONVECTIVE DEVELOPMENT. THUS...WILL MENTION A DRY
FORECAST FOR SATURDAY AND SUNDAY...WITH DEWPOINTS EXPECTED TO BE
NOTICEABLY LOWER THIS WEEKEND...LEADING TO A HINT OF AUTUMN AND
LOWER MINS AT NIGHT. AS FOR TEMPS...GFS AND NAM GUIDANCE NUMBERS ARE
IN GOOD AGREEMENT THROUGH SUNDAY NIGHT...AND LOOK REASONABLE.

.LONG TERM (MONDAY THROUGH FRIDAY)...SURFACE HIGH PRESSURE OVER THE
REGION WILL PROVIDE FOR WARM AND DRY CONDITIONS ON MONDAY. A WEAK
FRONT WILL MOVE IN MONDAY NIGHT INTO TUESDAY FOR A SLIGHT CHANCE OF
SHOWERS AND THUNDERSTORMS. MODEL/RUN DIFFERENCE THROUGH THE REST OF
THE EXTENDED HAVE KEPT CONFIDENCE LOW. CURRENT TRENDS SHOW A WEAK
FRONT AND DIURNAL HEATING CREATING A SLIGHT CHANCE OF CONVECTION ON
WEDNESDAY. BETWEEN SYSTEMS ON THURSDAY. THEN...ANOTHER WEAK SYSTEM
MOVING IN AROUND THE FRIDAY TIME FRAME.
&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN   66  85  61  88  63 /  30  10   0   0   0
KNOXVILLE AIRPORT, TN     64  83  60  86  62 /  30  10   0   0   0
OAK RIDGE, TN             64  84  60  87  62 /  30  10   0   0   0
TRI CITIES AIRPORT, TN    61  81  55  84  57 /  30  10   0   0   0
&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&

DMG/MJB
Hazardous weather outlook, Aug 10, 8:25 AM CST, 6 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MORRISTOWN TN
1025 AM EDT FRI AUG 10 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-111000-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
1025 AM EDT (925 AM CDT) FRI AUG 10 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST
VIRGINIA...AND EXTREME SOUTHWEST NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT...

A COLD FRONT WILL MOVE THROUGH THE SOUTHERN APPALACHIAN REGION THIS
AFTERNOON AND EARLY EVENING...TRIGGERING ADDITIONAL SCATTERED
SHOWERS AND THUNDERSTORMS. SOME OF THESE STORMS MAY BECOME STRONG TO
SEVERE THIS AFTERNOON AND EVENING...BRINGING THE POSSIBILITY OF
DAMAGING WINDS...LARGE HAIL...AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

In the hours before

Local storm report, Aug 10, 9:39 AM CST, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1139 AM EDT FRI AUG 10 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND DMG     4 N EMORY-MEADOW VIEW   36.83N 81.85W
08/09/2012                   WASHINGTON         VA   DEPT OF HIGHWAYS

            COUPLE OF TREES DOWN NORTH OF MEADOWVIEW.

&&

JWINTON
Local storm report, Aug 10, 9:40 AM CST, 5 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
1140 AM EDT FRI AUG 10 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     TSTM WND DMG     WHITWELL                35.20N 85.52W
08/09/2012                   MARION             TN   LAW ENFORCEMENT

            FEW TREES DOWN IN WHITWELL.

0130 PM     TSTM WND DMG     5 N RELIANCE            35.26N 84.57W
08/09/2012                   POLK               TN   LAW ENFORCEMENT

            COUPLE OF TREES DOWN NORTH OF RELIANCE.

0155 PM     TSTM WND DMG     ETOWAH                  35.33N 84.53W
08/09/2012                   MCMINN             TN   911 CALL CENTER

            COUPLE OF TREES DOWN AROUND ETOWAH.

0225 PM     TSTM WND DMG     2 S WALLAND             35.70N 83.82W
08/09/2012                   BLOUNT             TN   911 CALL CENTER

            COUPLE OF TREES DOWN SOUTH OF WALLAND.

0305 PM     TSTM WND DMG     KNOXVILLE               35.97N 83.95W
08/09/2012                   KNOX               TN   911 CALL CENTER

            COUPLE OF TREES DOWN IN WEST KNOXVILLE.

0335 PM     TSTM WND DMG     KNOXVILLE               35.97N 83.95W
08/09/2012                   KNOX               TN   911 CALL CENTER

            TREES DOWN ACROSS WESTERN KNOX COUNTY

0355 PM     TSTM WND DMG     SSW RUTLEDGE            36.27N 83.52W
08/09/2012                   GRAINGER           TN   911 CALL CENTER

            ONE TREE DOWN ON HOWELL RIVER RD.

0405 PM     TSTM WND DMG     HARROGATE-SHAWANEE      36.58N 83.64W
08/09/2012                   CLAIBORNE          TN   911 CALL CENTER

            A FEW TREES DOWN IN HARROGATE

0520 PM     TSTM WND DMG     SURGOINSVILLE           36.47N 82.86W
08/09/2012                   HAWKINS            TN   911 CALL CENTER

            TREES DOWN.

0525 PM     TSTM WND DMG     4 N EMORY-MEADOW VIEW   36.83N 81.85W
08/09/2012                   WASHINGTON         VA   DEPT OF HIGHWAYS

            COUPLE OF TREES DOWN NORTH OF MEADOWVIEW.

0530 PM     TSTM WND DMG     5 SW GLADE SPRING       36.74N 81.84W
08/09/2012                   WASHINGTON         VA   911 CALL CENTER

            ONE TREE DOWN ON CEDAR CREEK RD

0545 PM     TSTM WND DMG     GATE CITY               36.64N 82.58W
08/09/2012                   SCOTT              VA   911 CALL CENTER

            TREES DOWN COUNTY WIDE

&&

JWINTON
Local storm report, Aug 10, 9:43 AM CST, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
1143 AM EDT FRI AUG 10 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1245 PM     TSTM WND DMG     WHITWELL                35.20N 85.52W
08/09/2012                   MARION             TN   LAW ENFORCEMENT

            FEW TREES DOWN IN WHITWELL.

0130 PM     TSTM WND DMG     5 N RELIANCE            35.26N 84.57W
08/09/2012                   POLK               TN   LAW ENFORCEMENT

            COUPLE OF TREES DOWN NORTH OF RELIANCE.

0155 PM     TSTM WND DMG     ETOWAH                  35.33N 84.53W
08/09/2012                   MCMINN             TN   911 CALL CENTER

            COUPLE OF TREES DOWN AROUND ETOWAH.

0225 PM     TSTM WND DMG     2 S WALLAND             35.70N 83.82W
08/09/2012                   BLOUNT             TN   911 CALL CENTER

            COUPLE OF TREES DOWN SOUTH OF WALLAND.

0305 PM     TSTM WND DMG     KNOXVILLE               35.97N 83.95W
08/09/2012                   KNOX               TN   911 CALL CENTER

            COUPLE OF TREES DOWN IN WEST KNOXVILLE.

0335 PM     TSTM WND DMG     KNOXVILLE               35.97N 83.95W
08/09/2012                   KNOX               TN   911 CALL CENTER

            TREES DOWN ACROSS WESTERN KNOX COUNTY

0355 PM     TSTM WND DMG     SSW RUTLEDGE            36.27N 83.52W
08/09/2012                   GRAINGER           TN   911 CALL CENTER

            ONE TREE DOWN ON HOWELL RIVER RD.

0405 PM     TSTM WND DMG     HARROGATE-SHAWANEE      36.58N 83.64W
08/09/2012                   CLAIBORNE          TN   911 CALL CENTER

            A FEW TREES DOWN IN HARROGATE

0520 PM     TSTM WND DMG     SURGOINSVILLE           36.47N 82.86W
08/09/2012                   HAWKINS            TN   911 CALL CENTER

            TREES DOWN.

0525 PM     TSTM WND DMG     4 N EMORY-MEADOW VIEW   36.83N 81.85W
08/09/2012                   WASHINGTON         VA   DEPT OF HIGHWAYS

            COUPLE OF TREES DOWN NORTH OF MEADOWVIEW.

0530 PM     TSTM WND DMG     5 SW GLADE SPRING       36.74N 81.84W
08/09/2012                   WASHINGTON         VA   911 CALL CENTER

            ONE TREE DOWN ON CEDAR CREEK RD

0545 PM     TSTM WND DMG     GATE CITY               36.64N 82.58W
08/09/2012                   SCOTT              VA   911 CALL CENTER

            TREES DOWN COUNTY WIDE

&&

JWINTON
Special weather statement, Aug 10, 2:04 PM CST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
404 PM EDT FRI AUG 10 2012

TNZ067-068-084>086-102045-
LOUDON TN-MCMINN TN-MEIGS TN-NORTHWEST MONROE TN-ROANE TN-
404 PM EDT FRI AUG 10 2012

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHERN MONROE...
MEIGS...EXTREME NORTHERN MCMINN...LOUDON AND ROANE COUNTIES UNTIL 445
PM EDT...

AT 402 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES EAST OF SPRING CITY...OR 12 MILES SOUTH
OF ROCKWOOD...MOVING EAST AT 15 MPH.

SMALL HAIL AND WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...SWEETWATER...
LOUDON...TEN MILE...MURRAY STORE...FAIRVIEW...PAINT ROCK AND
PHILADELPHIA.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!
Special weather statement, Aug 10, 2:45 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
445 PM EDT FRI AUG 10 2012

TNZ098-102130-
MARION TN-
345 PM CDT FRI AUG 10 2012

...SIGNIFICANT WEATHER ADVISORY FOR MARION COUNTY UNTIL 430 PM CDT...

AT 339 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES NORTHWEST OF SOUTH PITTSBURG...OR 9 MILES
WEST OF JASPER...MOVING EAST AT 20 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...JASPER...SOUTH
PITTSBURG...HALETOWN (GUILD) AND MARTIN SPRINGS.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!
Special weather statement, Aug 10, 3:00 PM CST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
400 PM CDT FRI AUG 10 2012

VAZ006-008-102130-
RUSSELL VA-WASHINGTON VA-
500 PM EDT FRI AUG 10 2012

...SIGNIFICANT WEATHER ADVISORY FOR WASHINGTON AND RUSSELL COUNTIES
UNTIL 530 PM EDT...

AT 454 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR LEBANON...MOVING EAST AT 30 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...HONAKER...ROSEDALE
AND DYE.

IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY!
LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH
THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING.

LOCALLY HEAVY RAINS...IN EXCESS OF ONE INCH PER HOUR...MAY OCCUR WITH
THESE THUNDERSTORMS. MOTORISTS SHOULD BE ALERT FOR PONDING OF WATER
ON ROADWAYS...AND POSSIBLE MINOR FLOODING OF LOW LYING AREAS. DO NOT
DRIVE THROUGH WATERS OF UNKNOWN DEPTH. TURN AROUND! DON'T DROWN!

The radar

The Northeast Alabama radar (KHTX), 42 km away, was scanning. The volume nearest the first event began at 21:00 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Marion

When
August 10, 3:00 PM CST to 3:05 PM CST
Where
Marion County, 2 mi SW of Jasper
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
35.059, -85.655

Law enforcement personnel reported a few trees downed by thunderstorm wind in Kimbell 2 miles southwest of Jasper.

Thunderstorm Wind, Hamilton

When
August 10, 4:43 PM EST to 4:50 PM EST
Where
Hamilton County, Chattanooga
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
State Official
Coordinates
35.050, -85.280

Law enforcement personnel reported a few trees and powerlines downed by thunderstorm wind in Chattanooga.

Thunderstorm Wind, Bradley

When
August 10, 4:53 PM EST to 4:58 PM EST
Where
Bradley County, Cleveland
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
35.170, -84.880

Law enforcement personnel reported powerlines downed by thunderstorm wind in Cleveland.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Tennessee in 2012Every state in 2012This day in weather historyWarnings in Tennessee, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 402321, 402323, 402324.